Hail, Carroll
- When
- May 10, 12:20 PM EST
- Where
- Carroll County, 3.83 mi NNW of Woodlawn
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.770, -80.850
A cold front approaching from the west would prompt isolated convection in the mountains. As the front moved east of the Blue Ridge, storms intensified where higher instabilities existed, producing damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A cold front approaching from the west would prompt isolated convection in the mountains. As the front moved east of the Blue Ridge, storms intensified where higher instabilities existed, producing damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 10, 9:05 AM EST, 3 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 1005 AM EDT Thu May 10 2018 .SYNOPSIS... A cold front will approach from the northwest today before crossing the region this evening into early tonight. High pressure following the front will bring mainly dry and warmer weather into the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 1000 AM EDT Thursday... Modified 12Z RNK sounding matches well with NAM Bufkit depiction of conditions this afternoon and shows CAPE values generally in the 1000-1500J/Kg range with perhaps some pools up to 2000J/Kg across the piedmont. Shear is not overly impressive with slackening 850mb winds moving over the region. The combination of instability and some shear should be enough to get some robust storms going today, with hodographs indicating evolution into linear segments. Liking the meso model depictions which have scattered activity moving through the mountains, then developing in a linear fashion east of the Blue Ridge this afternoon with a quick exit to the east early this evening. DCAPE values and inverted-V model soundings support severe wind gusts and CAPE through the hail growth zone support potential large hail. Believe the severe threat will be mainly east of the Ridge when storms start to coalesce into lines, with some strong/severe cells possible during initiation to the west early. Previous discussion... Main concern continues with the overall severe threat this afternoon as a weakening shortwave trough and its associated surface cold front swing east through the region by late in the day. Models again differ in how things evolve with possible debris clouds/isolated showers far west this morning per lead shortwave, and then some trend in jumping redeveloping deeper convection out to the eastern portions of the region toward mid afternoon per latest Nam. Other models including some short term solutions remain much wetter with multiple convective bands west that eventually gel into one main broken band across eastern sections by late in the day. Overall instability per heating and steep lapses/shear would support more organized bands, while deep westerly flow/mixing of concern in seeing downslope limit coverage until convection gets farther east. Appears best support again mainly north with perhaps a trailing vort axis helping coverage that could unzip into at least northeast sections where will carry a short period of likely pops per latest SWODY1 outlook. This in support of high forecast DCAPES espcly eastern sections where seeing some forecast backing of the winds later on that could result in strong winds within any of the deeper cells or short line segments. Otherwise think overall wetter solutions overdone with idea of western showers fading this morning before redeveloping east this afternoon where a broken fast moving line could emerge around 20-22Z in the LYH- DAN corridor and points east. Will be quite warm and breezy given the strong jet just off the surface and heating that should push highs well into the 70s mountains and 80s Piedmont espcly given warmth aloft. Any convection should quickly exit the southeast this evening followed by clearing as the flow turns northwest and subsidence works in behind the front overnight. Weak cool advection and drying should allow for rather comfortable overnight lows with 50s to around 60 most spots. && .SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/... As of 245 AM EDT Thursday... This portion of the forecast will be dominated by a persistent upper level high that will be parked over the SE US. Comparatively, a broad upper level trough/low will be situated over the James Bay region of Canada. A nearly stationary west-east baroclinic zone will establish itself between the two, between roughly 40-45 N latitude. The overall trend will be one of a warming atmosphere over our region with organized precipitation remaining to our north. While the bulk of the precipitation will be north of the area, chances are not going to be zero. On Friday, as the upper high becomes established, a pseudo warm front will lift north and clip mainly western sections of the area, yielding some scattered light precipitation. Other precipitation during this period will be confined to primarily the Northern Mountains of North Carolina where some higher dew point air will pool along the higher terrain, and with differential heating allow for some isolated afternoon showers/storms. Finally, we will need to watch the northern reaches of the region where scattered showers on the southern extent of the baroclinic zone may clip the far northern parts of the forecast area. Temperatures will trend warmer each day. By the weekend, highs across the mountains in the low to mid 80s will be common with upper 80s to around 90 expected across the Piedmont. Lows across the mountains will be in the upper 50s to around 60 with lower 60s across the Piedmont. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... As of 325 PM EDT Wednesday... The upper pattern will be trending to a split flow regime with a southern stream trof associated with a tropical surface low developing over the southeast by midweek. This will make for humid conditions with a bit of a cooling trend, though temperatures will still remain above normal through Wednesday. A frontal boundary will sink into the region from the north by Monday, then wash out just to our south. An influx of tropical moisture will then start moving up form the Gulf by Tuesday. This will give us steadily increasing chances for showers and thunderstorms through the first part of next week. && .AVIATION /14Z THURSDAY THROUGH MONDAY/... As of 700 AM EDT Thursday... Initial cluster of convection now sliding past the KLWB vicinity should exit to the northeast shortly so will only carry a VCSH mention there at worst early on. Otherwise mainly VFR to start under mostly mid deck canopy and without any vsby restrictions due to fog or showers for now. The weakening cold front to the northwest will push east into the area later Thursday preceded by additional bands of showers and storms. Appears most activity will either be ongoing over the mountains during the late morning or tend to develop heading out toward the Blue Ridge by early afternoon. Then appears at least a broken line of convection will strengthen and elongate while pushing east of the mountains during mid/late afternoon with some of this affecting KLYH/KDAN. However models remain uncertain to initial coverage mountains and organization out east so will run with mainly a VCSH/VCTS scenario most spots and TEMPO in a brief period of sub-VFR across eastern locations where higher confidence exists for thunder. Otherwise will see westerly winds ramp up with mixing ahead of the front resulting in gusts likely in the 20-25 kt range espcly mountains from mid morning into this afternoon. Low confidence remains in timing/coverage for shower and thunderstorm activity this afternoon given uncertainty with overall organization within a strong west wind regime. However any convective activity that develops or advects over a TAF location will bring the possibility for brief sub- VFR conditions. .Extended Aviation Discussion... Predominant VFR returns behind the front Thursday night and Friday and continues through much of the weekend as high pressure strengthens across the region. Reminiscent of a summer-like pattern, slight chances for isolated afternoon showers and thunderstorms will exist this weekend. Additional showers and storms may make for another round of sub-VFR on Monday pending exactly how far south the next front makes it. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH/JR NEAR TERM...MBS/JR SHORT TERM...DS LONG TERM...MBS AVIATION...JH/JR/RCS
Hazardous Weather Outlook National Weather Service Blacksburg VA 404 AM EDT Thu May 10 2018 VAZ034-035-045>047-059-110815- Bedford-Amherst-Campbell-Appomattox-Buckingham-Charlotte- 404 AM EDT Thu May 10 2018 This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...Today and tonight. There is a slight risk for severe thunderstorms this afternoon into early evening as a band or two of fast moving storms cross the region. Damaging winds will be the primary threat with isolated large hail also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today. NCZ001>006-018>020-VAZ007-009>020-022>024-032-033-043-044-058- WVZ042>044-507-508-110815- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Henry-Pittsylvania-Halifax-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 404 AM EDT Thu May 10 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Isolated severe thunderstorms containing damaging winds and large hail will be possible especially this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service BLACKSBURG VA
1146 AM EDT THU MAY 10 2018
VAZ020-024-101645-
Bath-Rockbridge-
1146 AM EDT THU MAY 10 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ROCKBRIDGE AND
BATH COUNTIES...
Until 1245 PM EDT
At 1144 AM EDT, a strong thunderstorm was located southeast of
Marlinton in Pocahontas County WV, moving east at 35 mph.
Wind gusts up to 40 mph and half inch hail are possible with this
storm, along with occasional cloud to ground lightning.
Locations impacted include...
Warm Springs...
Lake Moomaw...
Mountain Grove...
Bells Valley...
and Burnsville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3825 7976 3822 7971 3820 7956 3818 7951
3815 7953 3817 7949 3817 7944 3815 7944
3809 7949 3803 7939 3800 7942 3802 7998
3808 7995 3810 7993 3813 7995 3815 7992
3818 7992 3826 7981
TIME...MOT...LOC 1544Z 274DEG 30KT 3810 7997
LocontoSpecial Weather Statement
National Weather Service BLACKSBURG VA
1203 PM EDT THU MAY 10 2018
VAZ019-020-024-WVZ507-101700-
Bath-Rockbridge-Alleghany-Eastern Greenbrier-
1203 PM EDT THU MAY 10 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN ALLEGHANY...NORTHWESTERN ROCKBRIDGE...SOUTHERN BATH COUNTIES
IN WEST CENTRAL VIRGINIA AND EAST CENTRAL GREENBRIER COUNTIES IN
SOUTHEASTERN WEST VIRGINIA AND THE NORTHEASTERN CITY OF COVINGTON...
Until 100 PM EDT
At 1202 PM EDT, a strong thunderstorm was located over Alvon, moving
east at 40 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Covington...
Clifton Forge...
Millboro...
Neola...
and Hot Springs.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3800 7954 3776 7965 3780 7981 3778 7985
3783 8035 3797 8034 3801 7998
TIME...MOT...LOC 1602Z 271DEG 33KT 3790 8024
LocontoSpecial Weather Statement
National Weather Service BLACKSBURG VA
1245 PM EDT THU MAY 10 2018
VAZ020-024-101715-
Bath-Rockbridge-
1245 PM EDT THU MAY 10 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN ROCKBRIDGE AND EAST CENTRAL BATH COUNTIES...
Until 115 PM EDT
At 1245 PM EDT, a strong thunderstorm was located near Nimrod Hall,
moving east at 45 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Goshen...
Warm Springs...
Millboro...
Bells Valley...
and Yost.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3809 7949 3794 7922 3798 7977 3805 7983
3814 7946
TIME...MOT...LOC 1645Z 263DEG 39KT 3803 7968
WPSpecial Weather Statement
National Weather Service BLACKSBURG VA
105 PM EDT THU MAY 10 2018
NCZ001-002-VAZ015-101730-
Ashe-Alleghany-Grayson-
105 PM EDT THU MAY 10 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN ALLEGHANY...NORTHERN ASHE COUNTIES IN NORTHWESTERN NORTH
CAROLINA AND SOUTH CENTRAL GRAYSON COUNTIES IN SOUTHWESTERN
VIRGINIA...
Until 130 PM EDT
At 105 PM EDT, a strong thunderstorm was located over Shatley
Springs, moving east at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Sparta...
Independence...
Lansing...
Mouth Of Wilson...
and Ashland.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3647 8170 3651 8170 3652 8171 3666 8115
3645 8111 3642 8170 3646 8171
TIME...MOT...LOC 1705Z 264DEG 34KT 3649 8158
WPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
119 PM EDT THU MAY 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 1 E ASHLAND 36.43N 81.62W
05/10/2018 E0.25 INCH ASHE NC PUBLIC
PEA SIZE HAIL REPORTED IN CRESTON.
&&
MBSThe Roanoke radar (KFCX), 58 km away, was scanning. The volume nearest the first event began at 17:20 UTC.
9 hail, 8 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds knocked down a single tree in the Horse Pasture area.
Thunderstorm winds brought down several trees from Magna Vista School Road to the Joseph Martin Highway.
Thunderstorm winds brought down at least two trees along a path from Francisco Road to Fork Road.
Thunderstorm winds brought down a few trees on East Ferry Road.
Thunderstorm winds brought down two trees and many large limbs near Ringgold.
Thunderstorm winds knocked down one large tree and several tree limbs.
Thunderstorm winds blew down a tree at the intersection of Jones Ferry and River Roads.
Thunderstorm winds brought down a tree at the 3000 block of Old Custer Springs Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752746, 752757, 752759, 752761, 752765, 752766, 752767, 752773, 752769, 752784, 752785, 752787, 752786, 752791, 752788, 752789, 752790.